We report a case of a potential drug-drug interaction in a woman treated by a first injection of high-dose methotrexate for a T-lymphoblastic lymphoma. Valaciclovir, fluoxetine and pantoprazole were given concomitantly. A methotrexate overdosage was shown at 36 h after infusion associated with a severe renal failure. Alkaline hyperhydration, folinic acid and carboxypeptidase G2 were given. Prescription analyses by pharmacists and literature research have permitted us to suggest that a drug-drug interaction between methotrexate and proton pump inhibitors (PPI) was responsible for this renal failure. Several mechanisms of interaction were suggested and might be related to the inhibition of renal methotrexate transporters by PPI, an increase in the methotrexate efflux to the blood by an upregulation of multidrug resistance protein 3 by PPI or genetic polymorphisms. This case shows that pharmacists can help physicians to optimize patient treatment: they consensually decided on the systematic discontinuation of PPI or a switch to ranitidine when patients were treated by high-dose methotrexate.
Copyright © 2011 S. Karger AG, Basel.